Pennsylvania, 2020

Damaging Winds in Pennsylvania, August 17, 2020

August 17, 2020 · NWS BGM · 3 events in 2 counties and zones

A broad upper wave moved into portions of Northeast Pennsylvania and reached a slightly unstable airmass during the evening of the 17th. This sparked some isolated showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A broad upper wave moved into portions of Northeast Pennsylvania and reached a slightly unstable airmass during the evening of the 17th. This sparked some isolated showers and thunderstorms. One of these storms became severe and produced mainly tree damage in Bradford and Wyoming counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 6:45 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 17, 6:45 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
745 PM EDT Mon Aug 17 2020

.SYNOPSIS...
A weak trough of low pressure will swing through the area
through Tuesday, resulting in a few showers and isolated
thunderstorms. Dry and quiet weather returns for the middle of
the week as high pressure drifts over the region.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
705 pm update...
Showers and weak thunderstorms continue to fill in from the west
this evening as the eastern convection has since moved out of
the area. The storms moving into the Finger Lakes and the wrn
southern tier have been a bit more intense than previously
expected as a broad upper wave rotates in from the west into a
slightly unstable air mass. The instability should begin to
weaken in the next couple hours as we lose diurnal heating. Will
still need to monitor closely for brief flare ups. The forcing
from the upper wave should allow for isolated to scattered rain
showers to persist into the early overnight hours, but with
lower chances of storms.

200 PM Update

Temperatures have warmed between 75-80 as of 2PM and cloud
cover is becoming more scattered, especially along and west of
I-81. MLCAPE is rising, with the SPC mesoanalysis now showing a
corridor of around 500 J/kg along and east of I-81. Stronger
showers have popped up from near Utica, south to Binghamton and
NE PA. Expect this trend to continue with the shower and
eventually t'storm activity becoming a bit more numerous through
early evening. Effective layer shear is around 30 kts so again
we may see a few stronger storms develop from the Twin Tiers
south into NE PA over the next several hours.

Another shortwave is approaching from southern Ontario, and will
bring a few more showers during the late evening and overnight
period. Otherwise, expect partly to mostly cloud skies
overnight, with cool temperatures. Overnight lows will dip down
into the mid-50s to lower 60s.

Upper level trough remains centered over the region for Tuesday.
This will bring a cool and somewhat moist west-northwest flow
to the region. Expect plenty of cumulus development by midday
and afternoon, under the upper level cool pocket. Latest
guidance is showing isolated to scattered showers also
developing, mainly across CNY. There is some instability, but at
this time decided to leave out any mention of thunder.
Temperatures should be slightly below seasonal levels, with
highs in the 70s for CNY, and mid-70s to lower 80s in NE PA.

Tuesday night: Upper level trough axis shifts east and a surface
high builds into our area. This should bring clearing skies,
light winds and the coolest temperatures in quite some time.
Overnight lows will range from the upper 40s to mid-50s. Patchy
valley fog also expected.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
For Wednesday, upper level trough will be moving into New England
and shearing out to some extent. High pressure will follow and push
from the Great Lakes and midwest east to eastern Lakes and
Upper Ohio Valley to NY state. The low-level flow will be
northwesterly with some cool air advection across NY and
northern PA. Model soundings indicate that there will be a
subsidence inversion between roughly 800 and 700 mb which will
effectively cap off any deep convection. There will be a
significant amount of cumulus around given dewpoints projected
to be in low to mid 50s with 850 mb temperatures between 7C and
10C suggesting saturation with afternoon diurnal heating and
mixing. So we will have more clouds in grids for Wednesday
afternoon than NBM. It doesn't look like there will be enough
cumulus growth for sprinkles but it could get close in our
higher terrain. Not putting slight chance in at this point but
it could happen as some models suggest very light QPF over
higher terrain.

For Wednesday night skies will clear out and we will see the typical
valley fog as the surface high settles over the region. Thursday
will continue to remain under high pressure. Winds at 850 mb start
off northwest and switch to more westerly late in the day. 850 mb
temperatures will come up a bit leading to a bit higher maximums.
For Thursday night winds will become southerly with warm and some
moisture advection. NY and PA will remain under a confluent
flow aloft so it will remain dry aloft as low-level moisture
creeps up. We see potential for some lower clouds creeping north
but will have a dry forecast w/ no POPs above 15 percent.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
For Friday, the CMC and Euro keep dry weather across NY and northern
PA with confluent flow aloft and weak ridging at the surface. The
GFS is quicker to bring moisture back in with some QPF across all of
central NY and northeast PA.  The low-level ridge breaks down faster
on the GFS vs the other models. We will go with NBM which keeps
Friday dry. For the weekend, all synoptic models show an upper
trough working east with increasing southerly moist flow. Models
vary in time with short waves and convection developing so we
will go with NBM. For Monday, the Euro/CMC suggests we will be
on the west side of the trough and drying out. The GFS still has
the trough axis over our area with more QPF. Again with model
divergence we will stick with NBM and have slight chance to
chance POPs for Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions are expected through the next 24 hours.
However, there are a few exceptions. First, isolated
thunderstorms will may impact KSYR, KITH, and KELM at the very
beginning of the TAF period (before 01Z). This may bring brief
MVFR vsby and/or ceiling restrictions during this time. Then,
patchy valley fog may impact KELM late tonight/early Tuesday
morning. Mainly MVFR restrictions are expected with this, but
cannot rule out brief IFR visbys as well.

Winds will be mainly westerly tonight at less than 5 knots. Then
becoming northwesterly at 8-12 knots, with gusts up to 20 knots
possible by Tuesday afternoon.

Outlook...

Tuesday afternoon through Saturday...Mainly VFR, except for
potential valley fog late nights-early mornings at KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...BJT/MJM
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...BJG
Hazardous weather outlook, Aug 17, 6:10 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
710 PM EDT Mon Aug 17 2020

NYZ009-015>018-022-023-025-036-037-044-182315-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
710 PM EDT Mon Aug 17 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Evening and Tonight.

Isolated thunderstorms are possible across portions of central NY
this evening. Brief heavy downpours and lightning are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-182315-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
710 PM EDT Mon Aug 17 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 6:39 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
739 PM EDT Mon Aug 17 2020

NYZ022-024-180030-
Steuben NY-Chemung NY-
739 PM EDT Mon Aug 17 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN CHEMUNG AND
SOUTHEASTERN STEUBEN COUNTIES UNTIL 830 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkland, or 16 miles southwest of Corning, moving east at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Caton, Lindley, Addison, Woodhull, Lawrenceville, Pinnacle State Park
and Sagetown.

LAT...LON 4213 7741 4210 7689 4200 7693 4200 7744
TIME...MOT...LOC 2339Z 280DEG 21KT 4204 7735

BJT
Special weather statement, Aug 17, 7:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
812 PM EDT Mon Aug 17 2020

NYZ025-055-180100-
Tioga NY-Tompkins NY-
812 PM EDT Mon Aug 17 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN TIOGA AND
SOUTHEASTERN TOMPKINS COUNTIES UNTIL 900 PM EDT...

At 812 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danby, or 7 miles south of Ithaca, moving east at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Danby, Caroline, Berkshire, Richford, Newark Valley, Candor, South
Danby, Brooktondale, Slaterville Springs and Willseyville.

LAT...LON 4242 7651 4238 7612 4237 7611 4233 7612
      4231 7610 4216 7614 4232 7658
TIME...MOT...LOC 0012Z 290DEG 21KT 4234 7647

BJT
Special weather statement, Aug 17, 7:28 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
828 PM EDT Mon Aug 17 2020

NYZ024-055-PAZ038-180115-
Chemung NY-Tioga NY-Bradford PA-
828 PM EDT Mon Aug 17 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CHEMUNG...SOUTHWESTERN
TIOGA AND NORTHWESTERN BRADFORD COUNTIES UNTIL 915 PM EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine City, or near West Elmira, moving east at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Chemung, Elmira, Southport, Barton, Sayre, Waverly, Athens,
Ridgebury, Litchfield and Sheshequin.

LAT...LON 4209 7694 4206 7633 4177 7646 4185 7690
      4186 7691 4200 7692 4200 7696
TIME...MOT...LOC 0028Z 281DEG 22KT 4200 7687

BJT
Special weather statement, Aug 17, 7:31 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
831 PM EDT Mon Aug 17 2020

NYZ025-044-055-056-180115-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
831 PM EDT Mon Aug 17 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTHERN
CORTLAND...NORTHEASTERN TIOGA AND EAST CENTRAL TOMPKINS COUNTIES
UNTIL 915 PM EDT...

At 831 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harford, or 11 miles east of Ithaca, moving east at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Dryden, Willet, Whitney Point, Harford, Marathon, Lapeer, Lisle,
Hunts Corners, Center Lisle and Texas Valley.

LAT...LON 4242 7640 4251 7632 4248 7587 4240 7587
      4233 7585 4226 7585 4231 7611 4237 7612
TIME...MOT...LOC 0031Z 281DEG 22KT 4244 7627

BJT
Special weather statement, Aug 17, 8:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
925 PM EDT Mon Aug 17 2020

PAZ038-039-043-180215-
Wyoming PA-Susquehanna PA-Bradford PA-
925 PM EDT Mon Aug 17 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND NORTHWESTERN WYOMING COUNTIES UNTIL 1015 PM
EDT...

At 925 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or near Towanda, moving east at 20 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Towanda, Wysox, Springville, Wilmot, Hollenback, Mehoopany,
Wyalusing, Meshoppen, Monroe and Forkston.

LAT...LON 4149 7624 4154 7622 4155 7636 4164 7652
      4180 7642 4170 7593 4144 7616
TIME...MOT...LOC 0125Z 292DEG 16KT 4171 7640

BJT
Special weather statement, Aug 17, 8:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
926 PM EDT Mon Aug 17 2020

NYZ045-056-180215-
Chenango NY-Broome NY-
926 PM EDT Mon Aug 17 2020

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BROOME AND SOUTHERN
CHENANGO COUNTIES UNTIL 1015 PM EDT...

At 926 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whitney Point, or 9 miles southeast of Marathon, moving east at 25
mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Coventry, Greene, Bainbridge, Whitney Point, Afton, Brisben,
Harpursville, Smithville Flats, Nineveh and South Oxford.

LAT...LON 4232 7542 4226 7542 4208 7551 4230 7601
      4241 7595 4241 7587 4243 7586 4234 7540
TIME...MOT...LOC 0126Z 291DEG 20KT 4235 7590

BJT

The radar

The Binghamton radar (KBGM), 58 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
August 17, 8:35 PM EST
Where
Bradford County, 1.24 mi NW of Limehill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.730, -76.300

Strong thunderstorm winds brought down a tree across a roadway near Route 6 and Route 409.

Thunderstorm Wind, Wyoming

When
August 17, 9:30 PM EST
Where
Wyoming County, 1.48 mi NNE of Tunkhannock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.550, -75.940

Strong thunderstorm winds brought down a large pine tree, which fell onto a garage and caused significant damage.

Thunderstorm Wind, Wyoming

When
August 17, 9:30 PM EST
Where
Wyoming County, 0.69 mi N of Tunkhannock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.540, -75.950

Strong thunderstorm winds brought down a tree in the yard of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917270, 917272, 917273.